Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 221, NWS Sioux Falls, SD

June 27, 2019Lyon County, Iowa

NWS Sioux Falls, SD issued this river flood warning at Jun 27, 2019, 12:36 PM CDT for Lyon County, Iowa. It took effect at Jun 27, 2019, 10:36 PM CDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2019, 12:36 PM CDT (17:36 UTC)
In effect from
Jun 27, 2019, 10:36 PM CDT
Expired
Jun 28, 2019, 8:31 PM CDT
In force
22 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Lyon County, IA

The radar

The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Rock Rapids (RAPI4). The gauge peaked at 11.89 ft at Jun 27, 2019, 2:00 PM CDT.

actionminormoderate1012141606/2706/2806/2906/30
Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06483290, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 27, 12:17 PM CDT, 19 minutes earlier.

Area forecast discussion, Jun 27, 12:17 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1217 PM CDT Thu Jun 27 2019

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Thu Jun 27 2019

Complicated forecast this morning with well developed complex of
storms working east across South Dakota. Wake low has developed on
the backside of the system, with the winds gusting to near 60 mph in
Faith.  On the southern edge of the complex, have had reports of
heat bursts in Mission SD.

For this morning, followed the idea of the HiRes ARW and
Experimental HRRR which focus the complex mainly along and north of
highway 14 as the cap over the region looks to be quite strong with
10-11 C at 700 mb.  Still wouldn't rule out an isolated storm or two
to try to develop on the south side of the complex.  If the storm is
able to organize slightly, agree with SPC large hail up to 2" are
possible.  With the complex, potential for wind gusts to approach 65
mph. Models are hinting that as the complex works east, it may try
to work south across southwest Minnesota following the thermal
ridge.  Bulk shear is also slightly stronger, so may  be the
potential for a few severe reports despite diurnal timing.

With cold pool lingering across the northeast portion of the
forecast area, have fairly tight gradient in forecast high from the
northeast to the south.

Picture for tonight is unclear as some of the convective allowing
solutions indicate the potential for convection to redevelop along
an outflow boundary late in the day.  Have added low pops east of
highway 59 in southwest Minnesota into Northwest Iowa for the
potential, though it appears focus will be east.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT Thu Jun 27 2019

Abbreviated discussion beyond today and tonight with active weather.
 Heat still expected Friday through Sunday with heat index values of
95-105 F.  The peak of the heat appears to be on Saturday with
widespread 100-105 heat index values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1209 PM CDT Thu Jun 27 2019

Immediate concern is for the few remaining thunderstorms moving
thru NW Iowa late this morning/early this afternoon and the
occasional MVFR ceilings associated with this activity. Latest
hi-res guidance suggest some activity may continue to fester east
of I-29 late this afternoon and into this evening, although fairly
good consensus that this would be well east of the terminals and
thus no mention was included in the TAFs. Late tonight and early
Friday, lower stratus in the MVFR to IFR range may build in with
highest confidence at KHON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...Kalin
Hazardous weather outlook, Jun 27, 6:30 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
630 AM CDT Thu Jun 27 2019

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ050-058-063-
064-068>071-281130-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dixon-Dakota-Gregory-Aurora-Charles Mix-Douglas-
Bon Homme-Yankton-Union-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning. Storms may produce small
hail to the size of dimes and gusty winds to 40 mph.

Warm and muggy conditions are expected to develop today. Heat index
values will approach 100 near the South Dakota/ Nebraska border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-052-057-281130-
Beadle-Jerauld-Brule-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning, but are expected to remain
below severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-098-SDZ039-040-053>056-059>062-065>067-281130-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Kingsbury-Brookings-
Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-
Turner-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning. A few storms may produce
gusty winds to 60 mph and hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001-MNZ089-281130-
Lyon-Nobles-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning. These storms could produce
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 10:35 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     1 N VALLEY SPRINGS      43.60N 96.47W
06/27/2019                   MINNEHAHA          SD   PUBLIC

            TREE DOWN, TIME ESTIMATED FROM RADAR.

&&

AT
Local storm report, Jun 27, 10:45 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY RAIN       HULL                    43.19N 96.13W
06/27/2019  M2.20 INCH       SIOUX              IA   PUBLIC

            STORM TOTAL ENDING AT 10:10AM.

&&

AT
Local storm report, Jun 27, 10:46 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     HEAVY RAIN       DOON                    43.28N 96.23W
06/27/2019  M3.63 INCH       LYON               IA   PUBLIC

            STORM TOTAL THROUGH 9:11AM, STILL RAINING AT
            TIME OF SUBMISSION.

&&

AT
Local storm report, Jun 27, 11:00 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     HEAVY RAIN       CANTON                  43.30N 96.58W
06/27/2019  M2.50 INCH       LINCOLN            SD   PUBLIC

            STORM TOTAL RAINFALL.

&&

AT
Local storm report, Jun 27, 12:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1209 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HEAVY RAIN       HULL                    43.19N 96.13W
06/27/2019  M2.50 INCH       SIOUX              IA   PUBLIC

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM
            HULL. STORM TOTAL ENDING AT 11:50AM.

&&

AT
Local storm report, Jun 27, 12:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             1 SW ETHAN              43.54N 98.00W
06/27/2019  M1.00 INCH       DAVISON            SD   PUBLIC

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:34 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson, McCook41 min
Jun 27, 3:57 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, McCook, Miner48 min
Jun 27, 4:36 AM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, McCook, Miner39 min
Jun 27, 8:18 AM CDTFlash Flood WarningFSDLincoln, Minnehaha, Turner117 min
Jun 27, 9:14 AM CDTFlash Flood WarningFSDLincoln3 hr
Jun 27, 10:22 AM CDTRiver Flood WarningFSDBrookings, Hamlin52 hr
Jun 27, 12:36 PM CDTRiver Flood WarningFSDUnion4 days
Jun 27, 12:36 PM CDTRiver Flood WarningFSDUnion31 days
Jun 27, 2:26 PM CDTRiver Flood WarningFSDMinnehaha7 hr
Jun 27, 3:15 PM CDTHeat AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 12 more29 hr
Jun 27, 8:22 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux23 min
Jun 27, 8:30 AM CDTSevere Thunderstorm WarningFSDLyon30 min
Jun 27, 8:40 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux50 min
Jun 27, 12:33 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola42 min
Jun 27, 7:34 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles41 min

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.